Alert archive / Montana / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 33, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jul 7, 2020, 2:04 PM MDT for Gallatin County, Madison County, Montana. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 7, 2020, 2:04 PM MDT (20:04 UTC)
- Expired
- Jul 7, 2020, 2:30 PM MDT
- In force
- 26 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Gallatin County, MT, Madison County, MT
The radar
The Billings radar (KBLX), 224 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 7, 2:06 PM MDT | HAIL 0.75 | 6 W Big Sky, MT | REPORT FROM MPING: DIME (0.75 IN.). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 7, 1:14 PM MDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 8.1 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 632 J/kg
- Mixed-layer CIN
- -264 J/kg
- Mixed-layer LCL
- 1637 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 109 m²/s²
- 0-3 km storm-relative helicity
- 265 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
717
WUUS55 KTFX 072004
SVRTFX
MTC031-057-072030-
/O.NEW.KTFX.SV.W.0033.200707T2004Z-200707T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Great Falls MT
204 PM MDT Tue Jul 7 2020
The National Weather Service in Great Falls has issued a
* Severe Thunderstorm Warning for...
Southeastern Madison County in southwestern Montana...
Central Gallatin County in south central Montana...
* Until 230 PM MDT.
* At 203 PM MDT, severe thunderstorms were located over southeast
Madison County, moving northeast at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Ennis, Jeffers, Gallatin Gateway, Big Sky and Cameron.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4509 11208 4567 11133 4543 11091 4537 11092
4535 11098 4535 11104 4532 11104 4491 11189
TIME...MOT...LOC 2003Z 235DEG 44KT 4529 11146
HAIL...1.00IN
WIND...60MPH
$$
RCG1 follow-up statement
056
WWUS55 KTFX 072026
SVSTFX
Severe Weather Statement
National Weather Service Great Falls MT
226 PM MDT Tue Jul 7 2020
MTC031-057-072034-
/O.EXP.KTFX.SV.W.0033.000000T0000Z-200707T2030Z/
Madison MT-Gallatin MT-
226 PM MDT Tue Jul 7 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MADISON AND
CENTRAL GALLATIN COUNTIES WILL EXPIRE AT 230 PM MDT...
The storms which prompted the warning have weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However nickle
sized hail is still possible with these thunderstorm.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
Gallatin County.
LAT...LON 4509 11208 4567 11133 4543 11091 4537 11092
4535 11098 4535 11104 4532 11104 4491 11189
TIME...MOT...LOC 2024Z 235DEG 44KT 4653 11014
$$
RCGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 11:55 AM MDT, 2 hours 9 minutes earlier.
Area forecast discussion, Jul 7, 11:55 AM MDT, 2 hours 9 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 1155 AM MDT Tue Jul 7 2020 Aviation Section Updated .SYNOPSIS... Strong to severe thunderstorms will be possible today, especially this afternoon, as a strong disturbance combines with unusually high humidity to produce scattered to numerous thunderstorm activity. Damaging winds and hail along with frequent lightning and an isolated tornado or two will be possibilities with these storms, especially for eastern parts of north-central Montana. Conditions improve this evening as the system moves east of the area. Cooler and breezier conditions can be expected for Wednesday before a warm- up heading into this weekend. && .UPDATE... Current forecast is on track. No updates planned for this morning. Main concern is severe weather potential this afternoon. Overall, the latest forecast is on track from previous forecasts. Storms are approaching the divide at 11 AM, and should start to move east of the divide after 12 PM. Some storms could become severe towards 1 PM, mainly east of a line from Shelby to Great Falls...then as the storms approach the Havre/Stanford area around 4 PM, the potential for severe storms with hail larger than 2 inches and 70 mph winds will be possible. There is the potential for a tornado, with the most favorable conditions for that to occur will be from 1 PM to 4 PM. Overall, most of the severe storms should exit Blaine/Fergus counties around 7 PM. The rest of the forecast is on track. Brusda && .AVIATION... Updated 1155 AM MDT Tue Jul 7 2020 (18Z TAF Period) A cold front will move from west to east across the region this afternoon. Thunderstorms, some with hail/strong winds will likely accompany the front. An isolated tornado is possible across Central MT. The storms exit our region generally by 01z Wednesday. Generally VFR conditions expected overnight and into the day Wednesday. Brusda For more detailed aviation weather and hazard information, please see: weather.gov/zlc NOTE: Amendments not scheduled for Ennis (KEKS) due to ongoing runway closure. && .PREV DISCUSSION... /ISSUED 445 AM MDT Tue Jul 7 2020/ Lead weak disturbance is currently moving across the Idaho panhandle into west-central Montana this morning, and will bring the initial round of moisture, clouds, and some shower/thunderstorm activity as it moves northeast across the northwest half of the forecast area this morning. This will be followed by a stronger and increasingly negative-tilted shortwave disturbance which will reach western parts of the area around midday and cross central and north-central Montana region during the afternoon hours and early evening hours. This negative tilting of the upper level trough will help to strengthen a low-level jet that will advect unusually high amounts low-level moisture across the High Plains of north-central and central Montana, with surface dewpoints rising into the low 50s to low 60s by early to mid- afternoon. The most significant limiting factor for strong to severe storm development seems be a possible early arrival of shortwave forcing and its attendant surface cold front, which would be slightly out of phase with peak surface heating and could produce more mid- to upper level cloudiness. However, the vast majority of modeling, including high-resolution CAMS, continue to trend toward this not being as much of a concern as it appeared to be yesterday. Nevertheless, outside of this potential for limited boundary layer heating on Tuesday, all the other severe weather parameters will be checked; with moderate to strong instability (1500 to 3500 J/kg), sufficient 0-6 km bulk shear (30-60 kts), and mid-level lapse rates between 8 and 9C/km being present. This will set up a scenario, especially if boundary layer heating can be maximized, for all severe weather modes to be observed over portions of southwest, central, and especially eastern parts of north-central Montana. Very large hail in excess of 2" in diameter and damaging winds approaching 80 mph or stronger will be possible for much of north-central, central, and parts of southwest Montana, along with the potential for an isolated tornado or two, with this threat more limited mainly to eastern parts of north-central Montana. LCL's will be on the higher side, generally above 1-km but surface to 3-km shear could be as high as 30-kts, which has prompted the SPC to paint our eastern counties with a 5% chance for tornadoes. Current guidance suggest that a round of showers and thunderstorms may move across the northwestern portion of the CWA during the early and mid- morning hours this morning. Then, discrete multi-cell and supercell thunderstorms may develop somewhere along the higher terrain of west-central Montana or along a strengthening cold front near and along the Interstate 15 corridor in the early afternoon before moving east and northeast and taking on an increasingly organized and linear formation. Most of the activity should move into northeast Montana and southern Canada by 7 PM, giving way to partial clearing and breezy conditions. Wednesday through next Monday... Breezy and cool conditions are expected on Wednesday over the plains with high temperatures generally 5-10 degrees below normal for all areas in wake of Tuesday's cold front. Temperatures climb back to near normal on Thursday as transient ridging traverses the area. Primarily dry conditions are expected from Wednesday through Thursday although an isolated shower or thunderstorm can't be ruled out. Precipitation chances and westerly breezes increase slightly on Friday as a shortwave trough traverses the region. Temperatures will continue to warm through the weekend as ridging attempts to become established over the area. Very dry and breezy conditions will be possible at times Saturday through Monday which may pose fire weather concerns. && .PRELIMINARY POINT TEMPS/POPS... GTF 76 51 72 46 / 70 20 10 0 CTB 71 52 67 46 / 70 10 30 0 HLN 76 48 73 46 / 60 10 0 0 BZN 83 45 76 44 / 80 20 10 0 WYS 74 38 70 38 / 50 20 10 0 DLN 77 44 74 43 / 40 10 0 0 HVR 84 52 72 50 / 80 60 40 10 LWT 80 47 70 46 / 70 20 10 0 && .TFX WATCHES/WARNINGS/ADVISORIES... None. && http://www.weather.gov/greatfalls
In the hours before
Local storm report, Jul 7, 1:41 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
141 PM MDT TUE JUL 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM HAIL 6 ENE BOZEMAN 45.72N 110.94W
07/07/2020 M1.75 INCH GALLATIN MT TRAINED SPOTTER
&&
JAASpecial weather statement, Jul 7, 1:48 PM MDT, 16 minutes before
Special Weather Statement
National Weather Service Great Falls MT
148 PM MDT Tue Jul 7 2020
MTZ011-072015-
Hill-
148 PM MDT Tue Jul 7 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HILL COUNTY...
At 148 PM MDT, a strong thunderstorm was located 17 miles north of
Gildford, or 33 miles northwest of Havre, moving northeast at 35 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Simpson.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Great Falls.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
north central Montana.
LAT...LON 4867 11017 4873 11055 4900 11054 4900 11032
4899 10973
TIME...MOT...LOC 1948Z 203DEG 30KT 4883 11028
TPSpecial weather statement, Jul 7, 1:52 PM MDT, 12 minutes before
Special Weather Statement
National Weather Service Great Falls MT
152 PM MDT Tue Jul 7 2020
MTZ011-045-072030-
Liberty-Hill-
152 PM MDT Tue Jul 7 2020
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL LIBERTY AND
SOUTHWESTERN HILL COUNTIES...
At 152 PM MDT, strong thunderstorms were clustered over Joplin, or 10
miles east of Chester, moving northeast at 50 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Chester, Joplin, Inverness, Gildford, Hingham, Rudyard and Kremlin.
This includes Highway 2 between mile markers 311 and 372.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Great Falls.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
north central Montana.
LAT...LON 4832 11050 4832 11087 4850 11123 4897 11125
4852 10976
TIME...MOT...LOC 1952Z 217DEG 45KT 4853 11075
TPLocal storm report, Jul 7, 1:52 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
152 PM MDT TUE JUL 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0151 PM HAIL 11 SE FORT BENTON 47.73N 110.47W
07/07/2020 E0.25 INCH CHOUTEAU MT TRAINED SPOTTER
&&
SLALocal storm report, Jul 7, 1:59 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
159 PM MDT TUE JUL 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0159 PM HAIL 12 SE LOMA 47.83N 110.29W
07/07/2020 M1.00 INCH CHOUTEAU MT TRAINED SPOTTER
&&
JAALocal storm report, Jul 7, 2:04 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
204 PM MDT TUE JUL 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0203 PM HAIL 3 WNW BIG SKY 45.29N 111.39W
07/07/2020 M0.50 INCH MADISON MT TRAINED SPOTTER
&&
JAAThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 6:59 AM MDT | Special Weather Statement | TFX | Glacier | 31 min |
| Jul 7, 7:15 AM MDT | Special Weather Statement | TFX | Glacier | 30 min |
| Jul 7, 7:47 AM MDT | Special Weather Statement | TFX | Glacier | 28 min |
| Jul 7, 11:30 AM MDT | Special Weather Statement | TFX | Madison | 45 min |
| Jul 7, 11:36 AM MDT | Special Weather Statement | TFX | Broadwater | 24 min |
| Jul 7, 12:39 PM MDT | Special Weather Statement | TFX | Cascade | 51 min |
| Jul 7, 12:40 PM MDT | Special Weather Statement | TFX | Broadwater | 35 min |
| Jul 7, 12:53 PM MDT | Special Weather Statement | TFX | Gallatin | 37 min |
| Jul 7, 1:10 PM MDT | Special Weather Statement | TFX | Meagher | 35 min |
| Jul 7, 1:27 PM MDT | Special Weather Statement | TFX | Chouteau | 33 min |
| Jul 7, 1:27 PM MDT | Severe Thunderstorm Warning | TFX | Gallatin | 33 min |
| Jul 7, 1:28 PM MDT | Severe Thunderstorm Warning | TFX | Broadwater, Gallatin, Meagher | 32 min |
| Jul 7, 1:35 PM MDT | Special Weather Statement | TFX | Madison | 25 min |
| Jul 7, 1:43 PM MDT | Severe Thunderstorm Warning | TFX | Chouteau | 47 min |
| Jul 7, 1:48 PM MDT | Special Weather Statement | TFX | Hill | 27 min |
| Jul 7, 1:52 PM MDT | Special Weather Statement | TFX | Liberty | 38 min |
| Jul 7, 1:56 PM MDT | Severe Thunderstorm Warning | TFX | Meagher | 18 min |
| Jul 7, 2:13 PM MDT | Severe Thunderstorm Warning | TFX | Hill, Liberty | 47 min |
| Jul 7, 2:29 PM MDT | Special Weather Statement | TFX | Gallatin | 31 min |
| Jul 7, 2:31 PM MDT | Severe Thunderstorm Warning | TFX | Blaine, Chouteau, Hill | 59 min |
| Jul 7, 2:43 PM MDT | Severe Thunderstorm Warning | TFX | Chouteau, Fergus, Judith Basin | 32 min |
| Jul 7, 3:10 PM MDT | Special Weather Statement | TFX | Gallatin | 50 min |
| Jul 7, 3:13 PM MDT | Severe Thunderstorm Warning | TFX | Blaine, Chouteau, Fergus, Judith Basin | 32 min |
| Jul 7, 3:30 PM MDT | Special Weather Statement | TFX | Blaine | 45 min |
| Jul 7, 3:33 PM MDT | Tornado Warning | TFX | Fergus | 27 min |
| Jul 7, 3:44 PM MDT | Severe Thunderstorm Warning | TFX | Fergus | 46 min |
| Jul 7, 3:55 PM MDT | Tornado Warning | TFX | Fergus | 20 min |
| Jul 7, 4:04 PM MDT | Special Weather Statement | TFX | Gallatin | 26 min |
| Jul 7, 4:09 PM MDT | Special Weather Statement | TFX | Blaine | 36 min |
| Jul 7, 4:14 PM MDT | Severe Thunderstorm Warning | TFX | Blaine | 46 min |
| Jul 7, 4:21 PM MDT | Severe Thunderstorm Warning | TFX | Blaine | 9 min |
| Jul 7, 4:38 PM MDT | Severe Thunderstorm Warning | TFX | Blaine | 21 min |
| Jul 7, 4:56 PM MDT | Severe Thunderstorm Warning | TFX | Blaine | 17 min |
| Jul 7, 5:38 PM MDT | Special Weather Statement | TFX | 22 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.